Common acid reflux drug increases stomach cancer risk

Proton pump inhibitors, which are used to treat acid reflux, are one of the most commonly prescribed drugs in the world. But now, a new study concludes that they might raise the risk of stomach cancer if taken over a long period of time.

On a global basis, stomach cancer is the fifth most common cancer and the third leading cause of cancer death.

Helicobacter pylori is a bacterium commonly found in humans and colonizes the stomach. It does not generally cause illness and resides in an estimated two thirds of the world's population.

However, H. pylori have also been shown to cause the majority of stomach ulcers and are a known risk factor for stomach, or gastric, cancer.

Eradication of H. pylori significantly reduces the risk of developing stomach cancer, but, even once the bacteria have been eradicated, a considerable proportion of individuals still go on to develop stomach cancer.

Why this might be the case is not well understood. Recently, a team of researchers from the Department of Medicine at the University of Hong Kong in China decided to take a look at this problem. Of particular interest were proton pump inhibitors (PPIs), which are common acid reflux medications.

The results are published this week in the journal Gut.

PPIs and stomach cancer

PPIs are generally considered safe, but because they are taken so widely, they have received a great deal of research. According to the authors of the new study, long-term PPI use has been implicated in a range of conditions, including "bone fracture, Clostridium difficile infection, pneumonia, myocardial infarction, and even stroke."

The team focused on PPIs because a recent review and meta-analysis found an association between the long-term use of PPIs and an increased risk of stomach cancer.

That being said, the review failed to split apart H. pylori and H. pylori-negative participants, making it impossible to tell whether H. pylori or PPIs were the major player in the interaction.

In the new investigation, the scientists set out to "determine the risk of gastric cancer development among individuals who had received treatment for H. pylori with focus on the role of long-term PPIs."

In order to tease apart the role of H. pylori and PPIs, they compared PPI users with people using H2 receptor antagonists (H2 blockers), another acid reflux drug used to dampen down acid production in the stomach.

Cancer risk following triple therapy

In all, the study included 63,397 adult participants, all of whom had been treated with triple therapy. This is a combination of a PPI and two antibiotics designed to kill off H. pylori. Triple therapy lasts 7 days.

Each individual was followed until they developed stomach cancer, died, or the study ended. This took an average of 7.5 years.

Over the course of the study, 3,271 people took PPIs for an average of almost 3 years, while 21,729 took H2 blockers. Overall, 153 people developed stomach cancer following triple therapy.

The results showed that people who took PPIs had more than twice (2.44) the risk of developing stomach cancer, whereas H2 blockers were not associated with an increased risk.

The increase in risk associated with PPIs matched the frequency of use: people who took the drugs daily had more than four times (4.55) the risk compared with those who took them weekly.

Also, the longer the drugs were used for, the higher the risk of developing stomach cancer was. For instance, the risk increased fivefold after more than 1 year's use, more than sixfold after 2 or more years, and more than eightfold after 3 or more years.

According to the researchers, this is "the first study to demonstrate that long-term PPI use, even after H. pylori eradication therapy, is still associated with an increased risk of gastric cancer." 

Medical News Today spoke with Prof. W. K. Leung about how the results of this experiment add to previous work demonstrating a link between PPIs and stomach cancer.

He explained that the earlier studies were "confounded by the presence of H. pylori infection, which is the most important gastric carcinogen."

"Many investigators also tend to believe that eradication of H. pylori could reduce the cancer risk despite the continuous use of PPIs," he added. "This finding provides strong evidence to suggest that the long-term use of PPIs still increase the risk of gastric cancer after H. pylori eradication."

The next steps

Although the research is observational and cannot therefore prove cause and effect, the authors are confident in their findings. They make it clear that PPIs are safe to use but suggest that doctors "should exercise caution when prescribing long-term PPIs [...] even after successful eradication of H. pylori."

We asked Prof. Leung about his future research plans. He said, "We have plan to look into the other side of the story. Instead of looking at the potential harmful effects of PPIs, we plan to investigate how effective [PPIs are] at preventing peptic ulcer bleeding after H. pylori eradication as peptic ulcer bleeding is another important complication related to H. pylori."

With the spotlight on PPIs currently intensifying, there is no doubt that this relationship will be probed further.